Journal of Symbolic Logic 51 (1):190-200 (1986)

Abstract
We will give a simple philosophical "proof" of the negation of Cantor's continuum hypothesis (CH). (A formal proof for or against CH from the axioms of ZFC is impossible; see Cohen [1].) We will assume the axioms of ZFC together with intuitively clear axioms which are based on some intuition of Stuart Davidson and an old theorem of Sierpinski and are justified by the symmetry in a thought experiment throwing darts at the real number line. We will in fact show why there must be an infinity of cardinalities between the integers and the reals. We will also show why Martin's Axiom must be false, and we will prove the extension of Fubini's Theorem for Lebesgue measure where joint measurability is not assumed. Following the philosophy--if you reject CH you are only two steps away from rejecting the axiom of choice (AC)--we will point out along the way some extensions of our intuition which contradict AC
Keywords No keywords specified (fix it)
Categories (categorize this paper)
DOI 10.2307/2273955
Options
Edit this record
Mark as duplicate
Export citation
Find it on Scholar
Request removal from index
Revision history

Download options

PhilArchive copy


Upload a copy of this paper     Check publisher's policy     Papers currently archived: 70,192
Through your library

References found in this work BETA

Internal Cohen Extensions.D. A. Martin & R. M. Solovay - 1970 - Annals of Mathematical Logic 2 (2):143-178.
Set Theory and the Continuum Hypothesis.Kenneth Kunen - 1966 - Journal of Symbolic Logic 35 (4):591-592.
Hypothèse du Continu.[author unknown] - 1959 - British Journal for the Philosophy of Science 10 (39):249-250.

Add more references

Citations of this work BETA

Chance and the Continuum Hypothesis.Daniel Hoek - 2021 - Philosophy and Phenomenological Research 103 (3):639-60.
The Set-Theoretic Multiverse.Joel David Hamkins - 2012 - Review of Symbolic Logic 5 (3):416-449.
Is the Dream Solution of the Continuum Hypothesis Attainable?Joel David Hamkins - 2015 - Notre Dame Journal of Formal Logic 56 (1):135-145.
Hyperlinear and Sofic Groups: A Brief Guide.Vladimir G. Pestov - 2008 - Bulletin of Symbolic Logic 14 (4):449-480.

View all 25 citations / Add more citations

Similar books and articles

Analytics

Added to PP index
2009-01-28

Total views
84 ( #138,542 of 2,507,504 )

Recent downloads (6 months)
3 ( #209,626 of 2,507,504 )

How can I increase my downloads?

Downloads

My notes